Please use this identifier to cite or link to this item: https://doi.org/10.1177/1060028013518728
Title: Erythema Multiforme Secondary to Dimenhydrinate in a Patient With Previous Similar Reactions to Pamabrom
Authors: Tan, D.S.-Y.
Sklar, G.E. 
Keywords: allergy
cross-sensitivity
dimenhydrinate
erythema multiforme
pamabrom
theophylline
Issue Date: Mar-2014
Citation: Tan, D.S.-Y., Sklar, G.E. (2014-03). Erythema Multiforme Secondary to Dimenhydrinate in a Patient With Previous Similar Reactions to Pamabrom. Annals of Pharmacotherapy 48 (3) : 425-428. ScholarBank@NUS Repository. https://doi.org/10.1177/1060028013518728
Abstract: Objective: To report a case of erythema multiforme secondary to dimenhydrinate and pamabrom cross-sensitivity. Case Summary: A 22-year-old Chinese female presented with a complaint of lip mucosal ulceration with necrosis and stomatitis, worsening over the past 24 hours and associated with reduced oral intake and incomplete opening of the mouth. Presentation was accompanied by a generalized rash and genital mucosal involvement. The only new systemically ingested agent was dimenhydrinate approximately 4 days prior to admission. She had no significant medical history, but was labeled to be allergic to acetaminophen. She had a positive history of 2 similar presentations secondary to Panadol Menstrual (acetaminophen and pamabrom), once 3 years ago and again 5 months prior to the current admission. An objective causality assessment revealed that the adverse drug event was "probable" to dimenhydrinate. A detailed history revealed a negative drug challenge to acetaminophen. She had previously taken plain acetaminophen and Beserol (acetaminophen and chlormezanone) with no reaction. Discussion: A comprehensive history taking facilitated the diagnosis of erythema multiforme secondary to dimenhydrinate without the need to perform invasive testing, and the removal of erroneous allergy labeling to acetaminophen. Dimenhydrinate and pamabron both contain theophylline-related structures in their chemical composition. Similar reactions to pamabrom strongly suggested cross-sensitivity to theophylline-related structures. Conclusions: To our knowledge, this is the first report of erythema multiforme due to dimenhydrinate with pamabron cross-sensitivity. We recommend that comprehensive medication-history taking be carried out for all drug-allergy patients to ensure greater informed decision making when choosing medications to use for that patient in the future. © The Author(s) 2013.
Source Title: Annals of Pharmacotherapy
URI: http://scholarbank.nus.edu.sg/handle/10635/105925
ISSN: 10600280
DOI: 10.1177/1060028013518728
Appears in Collections:Staff Publications

Show full item record
Files in This Item:
There are no files associated with this item.

Page view(s)

45
checked on Jun 1, 2018

Google ScholarTM

Check

Altmetric


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.